My patient with COPD exacerbation on corticosteroids has an elevated white blood cell and neutrophil count. How can I tell if his elevated neutrophil count is caused by the corticosteroids or an acute infection?

The most helpful lab data favoring corticosteroid-induced granulocytosis (CIG) is the absence of a shift to the left in the peripheral WBC (ie, no more than 6% band forms) and toxic granulation.1 Although the total WBC itself is less helpful, experimental studies have reported a mean maximum neutrophil counts 2.4 times the base line after IV injection of hydrocortisone (200 mg) 2, and a mean increase of 4,000 neutrophils/mm3 after prednisone (20-80 mg). 3

Several possible mechanisms for CIG revolving around altered neutrophil characteristics and dynamics have been proposed4, including

  • Reduced egress from blood into tissues
  • Demargination from vascular endothelial surfaces
  • Delayed apoptosis
  • Enhanced release from the bone marrow.

An experimental animal study reported that only 10% of CIG is related to bone marrow release of neutrophils with the rest related to demargination (61%) and reduced egress from blood or delayed apoptosis (29%).4 This study may explain why high percentage of band forms would not be expected in CIG.

References

  1. Shoenfeld Y, Gurewich Y, Gallant LA, et al. Prednisone-induced leukocytosis: influence of dosage, method, and duration of administration on the degree of leukocytosis. Am J Med 1981;71:773-78. Link
  2. Bishop CR, Athens JW, Boggs DR, et al. Leukokinetic studies: A non-steady-state kinetic evaluation of the mechanism of cortisone-induced granulocytosis. J Clin Invest 1986;47:249-60. https://www.ncbi.nlm.nih.gov/pubmed/5638121
  3. Dale DC, Fauci AS, Guerry DuPont, et al. Comparison of agents producing a neutrophilic leukocytosis in man. J Clin Invest 1975;56:808-13. PDF
  4. Nakagawa M, Terashma T, D’yachkova YD, et al. Glucocorticoid-induced granulocytosis: Contribution of marrow release and demargination of intravascular granulocytes. Circulation 1998;98:2307-13. PDF

If you liked this pearl, sign up under menu and receive future pearls right into your mailbox!

 

My patient with COPD exacerbation on corticosteroids has an elevated white blood cell and neutrophil count. How can I tell if his elevated neutrophil count is caused by the corticosteroids or an acute infection?

My patient with ulcerative colitis has had colectomy. Can she still get C. difficile infection?

Yes! Although a common cause of colitis, an increasing number of reports in the literature suggest C. difficile can cause enteritis as well.Antibiotic use is a major risk factor in most reports, with nearly one-half of the cases reported in patients with inflammatory bowel disease, many post-colectomy. 1-3

Mortality of C. difficile enteritis based on the first 83 cases in the literature appears to be 23%,1 but as high as 60%-83% depending on the report!2 Its diagnosis post-colectomy requires a high index of suspicion, as patients may not complain of “diarrhea” with chronically loose stools in the ileostomy bag.  Be particularly on the lookout for C. difficile enteritis in these patients when there is increased stool output, fever, hypotension, and/or leukocytosis2, and when in doubt, send a stool specimen from the ileostomy bag for C. difficile testing.

Although the pathophysiology of C. difficile enteritis is not fully understood, few observations are particularly intriguing: 

  • Small bowel mucosa may be colonized by C. difficile in about 3% of the population, potentially serving as a reservoir.2
  • Patients with ileostomy may develop a metaplasia of the terminal end mimicking colonic environment.4  
  • Exposure of rabbit ileum to C. difficile toxin A also causes significant epithelial necrosis with destruction of villi and neutrophil infiltration.5

 

References

  1. Dineen SP, Bailey SH, Pham TH, et al. Clostridium difficile enteritis: a report of two cases and systematic literature review. World J Gastrointest Surg 2013;5:37-42. https://www.wjgnet.com/1948-9366/full/v5/i3/37.htm
  2. Boland E, Thompson JS. Fulminant Clostridium difficile enteritis after proctocolectomy and ileal pouch-anal anastomosis. Gastroenterology Research and Practice 2008; 2008: Article ID 985658. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2633454/pdf/GRP2008-985658.pdf
  3. Freiler JF, Durning SJ, Ender PT. Clostridium difficile small bowel enteritis occurring after total colectomy. Clin Infect Dis 2001;33:1429-31. https://pdfs.semanticscholar.org/333b/d84978cfc4ac8fd21a15bc8fd26ff3160387.pdf
  4. Apel R, Cohen Z, Andrews CW, et al. Prospective evaluation of early morphological changes in pelvic ileal pouches. Gastroenterology 1994;107:435-43. http://www.gastrojournal.org/article/0016-5085(94)90169-4/pdf
  5. Triadafilopoulos G, Pothoulakis C, Obrien MJ, et al. Differential effects of Clostridium difficile toxins A and B on rabbit ileum. Gastroenterology 1987;93:273-279. https://www.ncbi.nlm.nih.gov/pubmed/3596162
My patient with ulcerative colitis has had colectomy. Can she still get C. difficile infection?